Hail, Pennington
- When
- May 20, 7:30 PM MST to 7:35 PM MST
- Where
- Pennington County, Hill City
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.930, -103.580
A thunderstorm briefly became severe in the Hill City area and produced hail to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Hill City area and produced hail to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 4:15 PM MST, 3 hours 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 515 PM MDT FRI MAY 20 2016 .SHORT TERM...(This Evening Through Saturday Night) Issued at 219 PM MDT Fri May 20 2016 20z surface analysis had southerly flow over the CWA ahead of lee trough from central MT into central CO. 0.5-1KJ/kg MLCAPE has developed along and ahead of boundary. MLCIN eroding over northeast WY, but in better shape over SD plains. TSRA have developed over the higher terrain as southeast boundary layer flow converges over the northern and central Black Hills. Activity having trouble coming off the Hills intact, but some returns floating east- northeast on rather weak 850-300mb steering flow. Water vapor loop showed main weather feature of interest, spinning over northern CA this afternoon. Tonight, convection should be largely diurnal in nature with activity waning after sunset. Low level jet does return on the SD plains overnight, but main theta-e advection shifts north of CWA. With diurnal boundary layer cooling, suspect a stratus deck will develop over western SD, eventually reaching the Black Hills and creating patchy fog. Temperatures will be near guidance for minimums. Saturday, shortwave ejects from upper low complex over the northwest US into MT. Surface low develops along lee trough with tightening pressure gradient and resultant moist flow. 1-2KJ/kg MLCAPE develops ahead of low across southeast MT into northeast WY. 0.5-1KJ/kg over western SD. MLCIN looks pretty staunch over western SD until peak heating and terrain interaction. Convection should develop along lee trough in the afternoon over northeast WY with 15-20m/s 0-6km bulk shear. Slight risk of severe thunderstorms with large hail and damaging winds will be main effect. Wind advisory may be needed in northwest SD given gradient. Temperatures will be near guidance, but perhaps be held down on the SD plains if stratus doesn't erode fast enough in the morning. Saturday night, convection pushes east and trends downward as it encounters less favorable atmosphere over western SD. Temperatures will be slightly above guidance given cloud cover and dew points in the mid 50s -- tropical compared to conditions so far this spring. .LONG TERM...(Sunday Through Friday) Issued at 219 PM MDT Fri May 20 2016 On Sunday, the upper low strengthens as it shifts northeastward into the Canadian Prairie provinces, while a cold front slowly slides through the forecast area. Chances for showers and thunderstorms continue on Sunday as weak upper energy associated with the low moves over the region. With dew points in the 50s across central SD, MLCAPE is progged near 2000 J/kg. May be a few severe thunderstorms there, as 0-6 km shear will be around 35 kts. Some weak instability and lingering moisture may allow for a few showers/storms around the Black Hills area on Monday; however, most areas should remain dry. Persistent southwest flow with embedded shortwaves, combined with marginal instability, will result in daily chances of thunderstorms next week. Temperatures will be near to slightly above average, with a slight cool down towards the end of the week. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 514 PM MDT Fri May 20 2016 Scattered thunderstorms are expected across northeastern Wyoming and over far western South Dakota into this evening. Local MVFR conditions are possible with the thunderstorms. An area of low stratus is expected to develop over parts of western South Dakota tonight, with some patchy fog possible along the eastern foothills. MVFR to IFR conditions are possible in the fog. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...Pojorlie AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1038 AM MDT FRI MAY 20 2016 WYZ054>058-071-211300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1038 AM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-012-024>031-041-042-072>074-211300- HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 1038 AM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ002-013-014-032-043-044-046-047-049-211300- PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-BENNETT- MELLETTE-TODD-TRIPP- 1038 AM MDT FRI MAY 20 2016 /1138 AM CDT FRI MAY 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 SSE KEYSTONE 43.83N 103.39W
05/20/2016 E2.00 INCH CUSTER SD PUBLIC
AT THE CORNER OF PLAYHOUSE/IRON MOUNTAIN ROAD. HAIL IS
COVERING ROAD.
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 3 S KEYSTONE 43.85N 103.42W
05/20/2016 E1.75 INCH CUSTER SD LAW ENFORCEMENT
8 INCHES OF HAIL ACCUMULATED. MOTORISTS STRANDED ON
IRON MOUNTAIN ROAD. SNOW PLOWS HAVE BEEN CALLED OUT TO
CLEAR ROADS.
&&
CORRECTED EVENT
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 5 ENE DOWNTOWN CUSTER 43.80N 103.52W
05/20/2016 E1.25 INCH CUSTER SD TRAINED SPOTTER
GROUND COVERED IN HAIL
&&
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT FRI MAY 20 2016
WYZ056-058-210215-
WESTON WY-WESTERN CROOK WY-
726 PM MDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CROOK AND
NORTHWESTERN WESTON COUNTIES UNTIL 815 PM MDT...
AT 726 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF UPTON...OR 34 MILES SOUTHEAST OF GILLETTE...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UPTON...PINE HAVEN AND SOUTHEASTERN KEYHOLE RESERVOIR.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 158 AND
170.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4401 10502 4439 10483 4423 10450 4419 10449
4394 10485
TIME...MOT...LOC 0126Z 211DEG 22KT 4403 10487
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 E KEYSTONE 43.89N 103.38W
05/20/2016 E1.00 INCH PENNINGTON SD PUBLIC
GROUND COMPLETELY COVERED IN HAIL
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL LEAD 44.35N 103.77W
05/20/2016 E0.88 INCH LAWRENCE SD PUBLIC
&&
MCKEMYThe Rapid City radar (KUDX), 64 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627210.